Disappearance of morphine-induced hyperalgesia after discontinuing or substituting morphine with other opioid agonists

Title

Disappearance of morphine-induced hyperalgesia after discontinuing or substituting morphine with other opioid agonists

Creator

Sjogren P; Jensen NH; Jensen TS

Publisher

Pain

Date

1994

Subject

Child; Female; Humans; Male; Adult; Analgesics; Aged; Middle Aged; Pain/complications/drug therapy; Neoplasms/complications; Delayed-Action Preparations; Methadone/therapeutic use; Narcotics/therapeutic use; Hyperalgesia/chemically induced/psychology; Meperidine/analogs & derivatives/therapeutic use; Morphine/administration & dosage/adverse effects/therapeutic use; Myoclonus/chemically induced; Opioid/therapeutic use; Sufentanil/therapeutic use

Description

Hyperalgesia and allodynia in 4 cancer patients treated with morphine disappeared after discontinuing or substituting morphine with other opioid agonists. The first case describes a young female who developed hyperalgesia and myoclonus during intravenous morphine infusion. The hyperalgesia and myoclonus disappeared when the morphine administration was discontinued and she felt comfortable on small and sporadic oral doses of methadone. The second case describes hyperalgesia occurring after a small dose of sustained-release morphine which disappeared after alternative use of oral ketobemidone. The third case describes hyperalgesia following high doses of intramuscular morphine which disappeared after alternative use of continuous subcutaneous infusion of sufentanil. The fourth case describes a boy developing hyperalgesia after high doses of oral and intramuscular morphine. The hyperalgesia disappeared after discontinuing morphine administration but withdrawal symptoms developed due to too small doses of methadone. Possible mechanisms of morphine-induced hyperalgesia are discussed.
1994

Rights

Article information provided for research and reference use only. PedPalASCNET does not hold any rights over the resource listed here. All rights are retained by the journal listed under publisher and/or the creator(s).

Type

Journal Article

Citation List Month

Backlog

Pages

313-316

Issue

2

Volume

59

Citation

Sjogren P; Jensen NH; Jensen TS, “Disappearance of morphine-induced hyperalgesia after discontinuing or substituting morphine with other opioid agonists,” Pediatric Palliative Care Library, accessed September 17, 2021, https://pedpalascnetlibrary.omeka.net/items/show/12294.

Social Bookmarking